Create
Learn
Share

BLS 2015 Opioid-Associated Life-Threatening Emergencies (Part 8)

rename
echoecho's version from 2016-06-16 17:26

Section

Question Answer
WHAT ARE OPIOIDS
Define opioids?used for pain relief
List examples of opioids?hydrocodone and morphine
List an illegal opioid?heroin
How many people may be addicted to opioids in the world?36 million
memorize
ADVERSE EFFECTS:
Question Answer
What can opioids in high doses cause?central nervous system and respiratory depression
If opioids are taken with other CNS depressants, the risk of respiratory depression is increased and can be fatal, list these CNS depressants?alcohol, tranquilizers, sleeping pills
Opioid overdose is now responsible for killing more adults per year than ____ accidents?MVA
memorize
ANTIDOTE TO OPIOID OVERDOSE:
Question Answer
Name an agent that can reverse the effects of respiratory depression caused by opioids?Naloxone
List the 3 ways that Naloxone can be given?intramuscular, intranasal, IV
How should Naloxone be given in way of urgency?given quickly
memorize
NALOXONE AUTOINJECTOR:
Question Answer
What are Naloxone autoinjectors?these are devices that deliver a single dose intramuscularly
memorize
INTRANASAL NALOXONE:
Question Answer
What does a intranasal naloxone device deliver the drug into the nose via what?an atomizer device
why are medications delivered into the nose quickly absorbed into the blood stream?because the nasal cavity has a relatively large surface of mucous membranes which are rich in capillaries to allow fast absorption
memorize
ASSESSMENT OF SCENE THAT SUGGEST POTENTIAL OPIOID OVERDOSE:
Question Answer
What 3 things should be evaluated while simultaneously performing the resuscitation attempt?1) direct communication with bystanders (ask open questions such as "does anyone have any information about what happened?") 2) direct observation of the victim (signs of injections on the skin or other signs of opioid use) 3) observation of the surrounds (medication bottles)
memorize
OPIOID-ASSOCIATED LIFE-THREATENING EMERGENCIES:
Question Answer
List the two recommendations for unresponsive victims if an opioid-associated life threatening emergency is suspected?1) in patients who have a definite pulse, in addition to providing conventional BLS care, it is reasonable for appropriately trained BLS healthcare providers (per protocol) to give naloxone to patients with an opioid-associated life-threatening emergency 2) if an opiod-associated life- threatening emergency is suspected in a victim of cardiac arrest, consider given naloxone per local protocol AFTER starting CPR. Note that the effect of naloxone administration for victims in cardiac arrest from opioid overdose is unknown
memorize
OPIOID-ASSOCIATED LIFE-THREATENING EMERGENCY (ADULT) SEQUENCE
OPIOID-ASSOCIATED LIFE-THREATENING EMERGENCY RESPONSE SEQUENCE:
Question Answer
List the 3 steps that should be performed when a opioid-associated life-threatening emergency suspected?Verify scene safety 1) check for unresponsiveness and get help (send someone to activate the emergency response system and get the AED and naloxone) 2) assess breathing and pulse 3) determine next actions based on breathing and pulse
Regarding step 3 above, if the victim is breathing normally and has a pulse, what should you do?monitor responsiveness, breathing and pulse
Regarding step 3 above, if the victim is NOT breathing normally but a PULSE is present, what should you do?1) provide rescue breathing 2) confirm that the emergency response system has been activated 3) if opioid overdose is suspected, administer naloxone per local protocols and monitor for response 4) continue rescue breathing and check the pulse about every 2 minutes. Be ready to perform high-quality CPR if you do not feel a pulse
Regarding step 3 above, if the victim is NOT breathing normally and NO PULSE is present, what should you do? 1) provide high-quality CPR and use the AED as soon as it is available 2) if opioid overdose is suspected, administer naloxone per local protocols and monitor for response 3) continue until advanced care team takes over or the victim starts to move
memorize
REVIEW QUESTIONS:
1) What is NOT an example of an opioid?
a) heroin
b) hydrocodone
c) morphine
d) naloxone
Answer = d
2) Your 27 y.o. roommate uses opioids. You find him unresponsive with no breathing, but with a strong pulse. You suspect opioid-associated life-threatening emergency. A friend is phoning 911 and is looking for the naloxone autoinjector. What action should you take?
a) remain with your roommate until the naloxone arrives and administer it immediately
b) begin CPR, starting with chest compressions
c) provide rescue breathing: 1 breath every 5-6 seconds
d) provide rapid defibrillation with an AED
Answer = c
3) You encounter an unresponsive 56 y.o. man who has been taking hydrocodone after a surgical procedure. He is not breathing and has no pulse. You notice that his medication bottle is empty. You suspect an opioid-associated life-threatening emergency. A colleague activates the emergency response system and is retrieving the AED and naloxone. What is the most appropriate action for you to take next?
a) wait for the naloxone to arrive before doing anything
b) begin CPR, starting with chest compressions
c) provide 1 rescue breath every 5-6 seconds until naloxone arrives
d) provide rapid defibrillation with the AED
Answer = b